Skip directly to search Skip directly to A to Z list Skip directly to page options Skip directly to site content

NIOSHTIC-2 Publications Search

Search Results

Evolving epidemiology of drug-induced seizures reported to a Poison Control Center System.

Thundiyil-JG; Kearney-TE; Olson-KR
J Med Toxicol 2007 Mar; 3(1):15-19
INTRODUCTION: We sought to determine whether or not the causes and consequences of drug-induced seizures have changed in the last decade. METHODS: We conducted a retrospective review of all calls to the California Poison Control System in 2003 in which seizures occurred in association with poisoning or drug intoxication. We reviewed the poison center chart of each case to determine the drug(s) involved, the type of seizures, and the medical outcome. We compared the cause of reported seizures to that found in previous investigations. RESULTS: 386 cases were evaluated and related to poisoning or drug intoxication. The leading causes of seizures were bupropion (89 cases, 23%), diphenhydramine (32 cases, 8.3%), tricyclic antidepressants (30 cases, 7.7%), tramadol (29 cases, 7.5%), amphetamines (27 cases, 6.9%), isoniazid (23 cases, 5.9%), and venlafaxine (23 cases, 5.9%). Since 1993, there was a statistically significant increase in antidepressant related seizures but a decrease in TCA and cocaine related seizures. In 265 patients (68.6%) only a single seizure was reported, while 3.6% (14 cases) reported status epilepticus. Two-thirds (65.5%) of the cases involved suicide attempts and 14.8% the direct result of drug abuse. There were 7 deaths. Of the 7 deaths, 4 people had significant hyperthermia. There was a statistically significant increased risk of death associated with stimulant exposure. CONCLUSION: While tricyclic antidepressants, antihistamines, stimulants, and isoniazid remain common causes of drug induced seizures, bupropion, tramadol, and venlafaxine have emerged as common causes of drug-induced seizures for which poison center consultation is requested.
Biological-effects; Chemical-hypersensitivity; Drug-interaction; Drugs; Emergency-treatment; Exposure-assessment; Exposure-levels; Exposure-methods; Health-care-facilities; Health-hazards; Medical-facilities; Medical-monitoring; Medical-rescue-services; Medical-services; Medical-surveys; Nervous-system-disorders; Neurological-reactions; Neurological-system; Physiological-effects; Physiological-measurements; Physiological-response; Poison-control; Poisons; Risk-analysis; Risk-factors; Statistical-analysis; Toxic-effects; Toxicology; Author Keywords: drug induced seizures; status epilepticus; seizure morbidity; seizure complications
Josef G. Thundiyil, MD, MPH, 7300 Westpointe Blvd #727, Orlando, FL 32835
Publication Date
Document Type
Journal Article
Email Address
Funding Type
Fiscal Year
NTIS Accession No.
NTIS Price
Identifying No.
Issue of Publication
Source Name
Journal of Medical Toxicology
Performing Organization
University of California, Berkeley